Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 233, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 1, 2001, 4:09 PM MDT for Wallace County, Kansas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 1, 2001, 4:09 PM MDT (22:09 UTC)
- Expired
- Aug 1, 2001, 5:15 PM MDT
- In force
- 66 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Wallace County, KS
The radar
The Goodland radar (KGLD), 50 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2518 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 012209 SVRGLD KSC199-012315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 409 PM MDT WED AUG 1 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WALLACE COUNTY IN WEST CENTRAL KANSAS * UNTIL 515 PM MDT * AT 409 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTH OF WESKAN...OR ABOUT 18 MILES SOUTHWEST OF SHARON SPRINGS...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WESKAN AT 425 PM MDT SHARON SPRINGS AT 455 PM MDT WALLACE AT 515 PM MDT HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. HEAVY RAINS FROM THIS STORM MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. $$ LAT...LON 3910 10203 3870 10202 3873 10151 3909 10151 COLEMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 12:17 PM MDT, 3 hours 52 minutes earlier.
Area forecast discussion, Aug 1, 12:17 PM MDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1217 PM MDT WED AUG 1 2001 MAIN QUESTION THIS PACKAGE IS POPS FOR TONIGHT. LATEST WATER VAPOR IMAGERY SHOWS UPPER RIDGE RETROGRADING BACK TO THE WEST AND CUTTING OFF DEEP MOISTURE AND BULK OF DYNAMICS FROM FA. SHORT WAVE MOVING ACROSS CENTRAL NEW MEXICO ATTM IS PROGGED BY 12Z ETA TO IMPACT NE CO LATE TONIGHT...BUT INSTABILITY WILL BE ALREADY LESSENING AS EVENING COOLS. COOL FRONT IS MOVING SLOWLY THROUGH FA ATTM AND MAY BE AVAILABLE TO PROVIDE A FOCUS FOR ANY CONVECTION THIS AFTERNOON AND TONIGHT. 15Z RUC SUGGESTS THAT SOME CONVECTION MAY DEVELOP BEHIND FRONT THIS AFTERNOON PRIOR TO ONSET OF DYNAMIC LIFT LATE TONIGHT...WHILE 12Z AVN AND ETA SUGGEST THAT CAP WILL REMAIN IN PLACE AND THERE WONT BE A CHANCE OF TSTMS UNTIL LATER TONIGHT AS DYNAMICS MOVES ACROSS. EITHER WAY...POPS WILL NEED TO BE LOWERED FROM PREVIOUS PACKAGE FOR TONIGHT. WILL GO WITH CHANCE POPS ALONG NORTH AND WEST AS BEST DYNAMICS WILL IMPACT THOSE ZONES LATE TONIGHT. THE NORTHEAST ZONES ALSO HAVE THE BEST CHANCES OF PRECIP PROPAGATING SOUTHWEST ALONG COOL FRONT FROM CONVECTION EXPECTED FURTHER NORTHEAST. SLIGHT CHANCE POPS WILL BE WARRANTED CENTRAL WITH BOUNDARY IN PLACE...AND WILL GO ISOLATED IN FAR SOUTH WHERE THERE IS STILL A SMALL CHANCE THAT OUTFLOW FROM STORMS FURTHER NORTH COULD GET THINGS STARTED. FRONT IS PROGGED TO LIFT BACK TOWARD THE NORTH TONIGHT AS 500 MB RIDGE BUILDS INTO FA. WITH 500 MB HEIGHTS PROGGED TO REMAIN QUITE HIGH AND ANY COOL AIR AT MID LEVELS CUT OFF WELL TO NORTH...WILL GO DRY THROUGH EXTENDED. THERE IS A POSSIBILITY OF A BACKDOOR FRONT INTO FA LATE AIN EXTENDED...BUT HARD TO JUDGE OR TIME AT THIS POINT SO WILL LEAVE PRECIP OUT. TEMPS SHOULD REMAIN ABOVE AVERAGE THROUGH PERIOD GIVEN STRENGTH OF RIDGE AND 850 TEMPS ABOVE NORMAL. .GLD...NONE. BARKER
In the hours before
Special weather statement, Aug 1, 10:31 AM MDT, 5 hours 38 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-020600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1031 AM MDT WED AUG 1 2001 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND EASTERN COLORADO. SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING OVER SOUTHWEST NEBRASKA...EASTERN COLORADO AND NORTHWEST KANSAS MAINLY NORTH OF INTERSTATE 70. A COOL FRONT WILL MOVE SLOWLY SOUTHWARD INTO THE TRI STATE REGION BEFORE BECOMING STATIONARY TONIGHT. THE FRONTAL BOUNDARY ALONG WITH DAYTIME HEATING AND LOW LEVEL MOISTURE WILL SERVE AS A FOCUS FOR SCATTERED THUNDERSTORMS. A FEW OF THE STORMS MAY BECOME SEVERE BY LATE AFTERNOON AND EVENING WITH THE GREATEST THREAT BEING LARGE HAIL AND DAMAGING WINDS. IN ADDITION VERY HEAVY RAINFALL FROM A FEW SLOW MOVING STORMS MAY RESULT IN ISOLATED FLASH FLOODING. ANY STORMS THAT DO DEVELOP WILL BE MAINLY NORTH OF INTERSTATE 70 WITH THE GREATEST THREAT FOR STORMS TO BECOME SEVERE GENERALLY NORTH OF A NORTON TO SAINT FRANCIS KANSAS TO FLAGLER COLORADO LINE. LAMMERS
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 7:31 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 44 min |
| Aug 1, 5:14 PM MDT | Severe Thunderstorm Warning | GLD | Wallace | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.